Selecta Mathematica

, Volume 20, Issue 4, pp 1003–1065 | Cite as

Minimum degree of the difference of two polynomials over \({\mathbb Q}\), and weighted plane trees

  • Fedor Pakovich
  • Alexander K. Zvonkin


A weighted bicolored plane tree (or just tree for short) is a bicolored plane tree whose edges are endowed with positive integral weights. The degree of a vertex is defined as the sum of the weights of the edges incident to this vertex. Using the theory of dessins d’enfants, which studies the action of the absolute Galois group on graphs embedded into Riemann surfaces, we show that a weighted plane tree is a graphical representation of a pair of coprime polynomials \(P,Q\in {\mathbb C}\,[x]\) such that: (a) \(\deg P = \deg Q\), and \(P\) and \(Q\) have the same leading coefficient; (b) the multiplicities of the roots of \(P\) (respectively, of \(Q\)) are equal to the degrees of the black (respectively, white) vertices of the corresponding tree; (c) the degree of the difference \(P-Q\) attains the minimum which is possible for the given multiplicities of the roots of \(P\) and \(Q\). Moreover, if a tree in question is uniquely determined by the set of its black and white vertex degrees (we call such trees unitrees), then the corresponding polynomials are defined over \({\mathbb Q}\). The pairs of polynomials \(P,Q\) such that the degree of the difference \(P-Q\) attains the minimum, and especially those defined over \({\mathbb Q}\), are related to some important questions of number theory. Dozens of papers, from 1965 (Birch et al. in Norske Vid Selsk Forh 38:65–69, 1965) to 2010 (Beukers and Stewart in J Number Theory 130:660–679, 2010), were dedicated to their study. The main result of this paper is a complete classification of the unitrees, which provides us with the most massive class of such pairs defined over \({\mathbb Q}\). We also study combinatorial invariants of the Galois action on trees, as well as on the corresponding polynomial pairs, which permit us to find yet more examples defined over \({\mathbb Q}\). In a subsequent paper, we compute the polynomials \(P,Q\) corresponding to all the unitrees.


Dessins d’enfants Weighted plane trees Unitrees Davenport–Zannier triples Special polynomials 

Mathematics Subject Classification (2010)

Primary 11G32 Secondary 11R09 11R32 30C15 05C10 05C30 



Fedor Pakovich is grateful to the Bordeaux University, France, and Alexander Zvonkin is grateful to the Center for Advanced Studies in Mathematics of the Ben-Gurion University of the Negev, Israel, for their mutual hospitality. Fedor Pakovich is grateful to the Max-Planck-Institut für Mathematik, Bonn, where the most part of this paper was written. We would also like to thank Nikolai Adrianov and Gareth Jones for valuable remarks.


  1. 1.
    Adrianov, N.M.: On plane trees with a prescribed number of valency set realizations (in Russian). Fundam. Prikl. Mat. 13(6), 9–17 (2007)Google Scholar
  2. 2.
    Adrianov, N.M., Kochetkov, Yu.Yu., Suvorov, A.D.: Plane trees with special primitive edge rotation groups (in Russian). Fundam. Prikl. Mat. 3(4), 1085–1092 (1997)Google Scholar
  3. 3.
    Adrianov, N.M., Zvonkin, A.K.: Primitive monodromy groups of weighted trees. In preparation (2014)Google Scholar
  4. 4.
    Beukers, F., Stewart, C.L.: Neighboring powers. J. Number Theory 130, 660–679 (2010)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Birch, B.J., Chowla, S., Hall Jr, M., Schinzel, A.: On the difference \(x^3-y^2\). Norske Vid. Selsk. Forh. (Trondheim) 38, 65–69 (1965)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Butler, G., McKay, J.: The transitive groups of degree up to eleven. Commun. Algebra 11(8), 863–911 (1983)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Corvaja, P., Petronio, C., Zannier, U.: On certain permutation groups and sums of two squares. Preprint (2008). arXiv:0810.0591v1
  8. 8.
    Couveignes, J.-M.: Calcul et rationalité de fonctions de Belyi en genre 0. Ann. de l’Inst. Fourier 44(1), 1–38 (1994)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Davenport, H.: On \(f^3(t)-g^2(t)\). Norske Vid. Selsk. Forh. (Trondheim) 38, 86–87 (1965)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Edmonds, A.L., Kulkarni, R.S., Stong, R.E.: Realizability of branched coverings of surfaces. Trans. Am. Math. Soc. 282(2), 773–790 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Elkies, N.D.: Rational points near curves and small non-zero \(|x^3-y^2|\) via lattice reduction. In: Bosma, W. (ed.) Algorithmic Number Theory, volume 1838 of the Lect. Notes in Comp. Sci., pp. 33–63. Springer (2000)Google Scholar
  12. 12.
    Girondo, E., González-Diez, G.: Introduction to Compact Riemann Surfaces and Dessins d’Enfants. London Math. Soc. Student Texts, vol. 79. Cambridge University Press (2012)Google Scholar
  13. 13.
    Goulden, I.P., Jackson, D.M.: The combinatorial relationship between trees, cacti and certain connection coefficients for the symmetric group. Eur. J. Comb. 13, 357–365 (1992)Google Scholar
  14. 14.
    Hurwitz, A.: Über Riemann’sche Flächen mit gegebenen Verzweigungspunkten. Math. Ann. 39, 1–61 (1891)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Husemoller, D.: Ramified coverings of Riemann surfaces. Duke Math. J. 29, 167–174 (1962)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Jones, G.A.: Primitive permutation groups containing a cycle. Preprint (2012). arXiv:1209.5169v1. To appear in the Bull. Austr. Math. Soc.
  17. 17.
    Jordan, C.: Théorèmes sur les groupes primitifs. J. Math. Pures Appl. 16, 383–408 (1871)zbMATHGoogle Scholar
  18. 18.
    Kochetkov, Y.: Enumeration of one class of plane weighted trees. Preprint (2013). arXiv:1310.6208v1
  19. 19.
    Lando, S.K., Zvonkin, A.K.: Graphs on Surfaces and Their Applications. Springer, New York (2004)CrossRefzbMATHGoogle Scholar
  20. 20.
    Pakovich, F.: Solution of the Hurwitz problem for Laurent polynomials. J. Knot Theory Ramif. 18, 271–302 (2009)Google Scholar
  21. 21.
    Pakovich, F., Zvonkin, A.K.: Minimum Degree of the Difference of Two Polynomials over \({\mathbb{Q}}\). Part II Davenport–Zannier Triples. In preparation (2014)Google Scholar
  22. 22.
    Pascali, M.A., Petronio, C.: Surface branched covers and geometric 2-orbifolds. Trans. Am. Math. Soc. 361(11), 5885–5920 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Schneps, L. (ed.): The Grothendieck Theory of Dessins d’Enfants. volume 200 of the London Math. Soc. Lecture Notes Series. Cambridge University Press (1994)Google Scholar
  24. 24.
    Shioda, T.: Elliptic surfaces and Davenport-Stothers triples. Preprint (2004)Google Scholar
  25. 25.
    Stothers, W.W.: Polynomial identities and Hauptmoduln. Q. J. Math. Oxf. (Ser. 2) 32(127), 349–370 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    The On-Line Encyclopedia of Integer Sequences.
  27. 27.
    Thom, R.: L’équivalence d’une fonction différentiable et d’un polynôme. Topology 3, 297–307 (1965)CrossRefMathSciNetzbMATHGoogle Scholar
  28. 28.
    Tutte, W.T.: The number of planted plane trees with a given partition. Am. Math. Mon. 71(3), 272–277 (1964)CrossRefMathSciNetzbMATHGoogle Scholar
  29. 29.
    Zannier, U.: On Davenport’s bound for the degree of \(f^3-g^2\) and Riemann’s existence theorem. Acta Arith. 71(2), 107–137 (1995)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Zvonkin, A.K.: Enumeration of weighted plane trees. Preprint (2013).
  31. 31.
    Zvonkin, A. K.: Diophantine invariants in dessins d’enfants: an example. Preprint (2013).

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Faculty of Natural SciencesBen-Gurion University of the NegevBeershebaIsrael
  2. 2.LaBRI, UMR 5800, Université de BordeauxTalenceFrance

Personalised recommendations